Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 16, NWS Wakefield, VA

May 31, 2003Brunswick County, Greensville County, Virginia; Northampton County, North Carolina

NWS Wakefield, VA issued this tornado warning at May 31, 2003, 6:17 PM EDT for Brunswick County, Greensville County, Virginia; Northampton County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 6:17 PM EDT (22:17 UTC)
Expired
May 31, 2003, 6:45 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Northampton County, NC, Brunswick County, VA, Greensville County, VA

The radar

The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:30 PM EDTTornado WatchSPC6 hr
May 31, 2:05 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 312217
TORAKQ
NCC131-VAC025-081-312245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA
  BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA
  GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION ALOFT OVER THE TOWN OF
  VALENTINES. THE STORM WAS MOVING SOUTHEAST AT 30 MPH...AND WILL BE
  CAPABLE OF PRODUCING A TORNADO.

* THE STORM WILL BE NEAR...
  BARLEY AND VULTARE AROUND 620 PM
  BUFFORD CROSSROADS AND COWIE CORNER AROUND 625 PM
  SLATES CORNER AND GUM FORKS AROUND 630 PM
  TURNERS CROSSROADS AND GASTON AROUND 635 PM
  PLEASANT HILL AND DAHLIA AROUND 640 PM
  GUMBERRY AND SEABOARD AROUND 645 PM

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING IN 
BRUNSWICK AND NORTHAMPTON COUNTIES. GO TO A BASEMENT OR SMALL 
INTERIOR ROOM ON THE LOWEST FLOOR

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

IF YOU ARE IN A CAR...ABANDON IT AND GO TO A NEARBY STURDY BUILDING.
AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 3616 7730 3632 7745 3632 7756 3640 7755
          3648 7765 3650 7788 3671 7785 3667 7768
          3688 7765 3685 7749 3667 7750 3654 7734
          3654 7717
$$

HURLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 31, 4:01 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 31, 4:01 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
401 PM EDT SAT MAY 31 2003

OVERVIEW: AREA EXPERIENCING SVR WX THIS AFTN...W/ SEVERAL CNTYS
ALREADY UNDER SVR TSTM WARNINGS. HAVE ALRDY RECVD SEVERAL REPORTS OF
PENNY/NICKEL-SIZED HAIL. MAIN FOCUS PT FOR SVR WX TDY HAS BEEN UPR
JET LFQ OVR MDTLY UNSTBL ATMSPHR...ALONG W/A SFC COLD FRNT OFF TO
THE WEST. CLDS THIS MRNG HAVE BEEN SCT/BKN THIS AFTN BUT STILL
LIMITED HTG SOMEWHAT (TEMPS MAINLY IN 70S TO NR 80 AS OPPOSED TO IN
THE 80S) SO CAPE/INSTBLTY INDICES HAVE NOT BEEN THAT IMPRESSIVE.
HWVR...SHEAR VRY IMPRESSIVE SO SRN 2/3 OF AREA IS UNDER A TORNADO
WATCH THRU 00Z...W/REMAINDER OF CWA UNDER A SVR TSTM WTCH THRU 23Z.

SHORT TERM: EXPECT STORMS TO END FM W TO E LATE THIS EVENG/TNGT AS
STRONG LOW PRES MOVES TO NEW JERSEY BY SUN MORNG...DRAGGING AS COLD
FRONT THRU THE AREA TNGT. AS HI PRES BLDS IN...A VRY STRG PRES
GRADIENT WL DEVELOP OVR THE AREA...ESPECIALLY THE NRN THIRD OF THE
CWA CLOSER TO THE TRACK OF THE LOW. WILL HOIST AN NPW FOR A WIND
ADVISORY FOR PRNS OF THE AREA. GRADIENT SLACKENS QUICKLY BY LATER
SUN AFTN AS THE HI CONTS TO BLD OVR THE MID ATLC. W/ MCLR SKIES
AND LGT WINDS SUN NGT...THIS WILL LEAD TO QUITE COOL WX FOR EARLY
JUNE W/ LOWS IN THE MID/UPR 40S N AND W...AND 50S ELSEWHERE. NEXT
SYSTEM APPROCHES MON NGT/TUES SO DRY WX SHORT-LIVED...W/ BOTH THE
ETA AND GFS SHOWING A FAIR AMT OF PRECIP FOR TUES.

EXTENDED: WED THRU SAT...GFS/EC BOTH SHOWING AN UNSETTLED WX PATTERN
ACRS THE MID ATLC...KEEPING WED DRY FOR NOW AS SYSTM ON TUES MOVES
OFFSHORE. ERN/CNTRL US TROF WILL CONT TO PUMP UP MOIST LOW PRES FROM
THE GULF OF MEXICO FOR THE THU THROUGH SAT PD..SO WILL HAVE CHC FOR
SHWRS/TSTMS ALL 3 DAYS.

MARINE:

FCSTID = 19

SBY 60 71 45 75 / 70 10 00 00
OXB 60 69 49 68 / 70 10 00 00
ECG 63 78 54 75 / 60 10 00 00
ORF 63 75 57 72 / 60 10 00 00
PHF 63 76 52 73 / 60 10 00 00
AKQ 61 78 49 74 / 60 10 00 00
RIC 61 76 50 75 / 50 10 00 00
FVX 56 76 46 76 / 40 10 00 00
FCSTID =   19

.AKQ...
.MD...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES
MDC019...MDC039...MDC045...MDC047.

SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.

.NC...TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
NCC015...NCC029...NCC041...NCC053...NCC073...NCC091...NCC131...NCC139
...NCC143.

SCA ATLC CSTL WTRS NC/VA BORDER TO CURRITUCK BCH LGT AND CURRITUCK
SND.

.VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES
VAC001...VAC033...VAC057...VAC065...VAC075...VAC085...VAC097...VAC101
...VAC103...VAC109...VAC119...VAC133...VAC159...VAC193.

TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAC007...VAC025...VAC036...VAC041...VAC049...VAC053...VAC073...VAC081
...VAC087...VAC093...VAC095...VAC111...VAC115...VAC117...VAC127...VAC
131...VAC135...VAC147...VAC149...VAC175...VAC181...VAC183...VAC199...
VAC550...VAC570...VAC595...VAC620...VAC650...VAC670...VAC700...VAC710
...VAC730...VAC735...VAC740...VAC760...VAC800...VAC810...VAC830.

SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BORDER AND VA PRTN SHES
BAY.

BROWN
Hazardous weather outlook, May 31, 6:10 AM EDT, 12 hours 7 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-311600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 31, 2:15 PM EDT, 4 hours 2 minutes before
VAZ066>068-070-071-080>083-088-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT SAT MAY 31 2003

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES
NORTH OF JETERSVILLE TO 2 MILES SOUTHEAST OF NUTBUSH. THE STORMS
WERE MOVING TO THE EAST AT 50 MPH.

THE THUNDERSTORMS WILL REACH...
   WINTERHAM AND CHULA AROUND 220 PM
   BLACKSTONE AND SPAINVILLE AROUND 225 PM
   SKINQUARTER AND MOSELEY AROUND 230 PM
   HEBRON AND FORD AROUND 235 PM
   POCAHONTAS STATE PARK AND MCKENNEY AROUND 240 PM
   CHESTERFIELD AND CENTRALIA AROUND 245 PM

WIND GUSTS TO 45 MPH ALONG WITH HAIL UP TO A HALF INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORM.

HURLEY
&&
LAT...LON 3741 7811 3693 7834 3703 7708 3750 7684
Local storm report, May 31, 4:03 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    AMELIA                    VA   0.88 IN HAIL
05/31/03   AMELIA                         5 MINS...NICKEL SIZE
                                          REPORTED BY SPOTTER.

0248 PM    CHESTERFIELD              VA   0.88 IN HAIL
05/31/03   CHESTERFIELD                   PENNY SIZE IN HUGENOT
                                          AREA REPORTED BY SPOTTER

0253 PM    CHESTERFIELD              VA   0.75 IN HAIL
05/31/03   CHESTERFIELD                   DIME SIZE HAIL REPORTED
                                          BY SPOTTER HUGENOT
                                          BRIDGE-CHINGHAM PKWY.

0255 PM    CHESTERFIELD              VA   0.75 IN HAIL
05/31/03   CHESTERFIELD                   10 MINS MARBLE-SIZE HAIL
                                          LARGEST .75 INCH REPORTED
                                          BY SPOTTER.

0256 PM    RICHMOND                  VA   1.00 IN HAIL
05/31/03   HENRICO                        .75 TO 1 INCH HAIL
                                          REPORTED BY EPA MET
                                          AVONDALE AVE AND
                                          LIBURNUM.

0300 PM    HENRICO                   VA   0.75 IN HAIL
05/31/03   HENRICO                        DIME-SIZE HAIL REPORTED
                                          BY SPOTTER.

0328 PM    PRINCE GEORGE             VA   WIND DAMAGE
05/31/03   PRINCE GEORGE                  911 CENTER REPORTED LARGE
                                          TREE DN SRN CTY AND
                                          NICHEL SIZE HAIL AT UNION
                                          BRIDGE ROAD.
RC/PH/BH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:32 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield28 min
May 31, 3:08 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George, City of Petersburg32 min
May 31, 4:13 PM EDTSpecial Marine WarningAKQ62 min
May 31, 5:16 PM EDTSevere Thunderstorm WarningAKQMecklenburg44 min
May 31, 5:31 PM EDTSpecial Marine WarningAKQ59 min
May 31, 5:52 PM EDTSevere Thunderstorm WarningAKQBrunswick43 min
May 31, 5:58 PM EDTSevere Thunderstorm WarningAKQBrunswick37 min
May 31, 6:46 PM EDTSevere Thunderstorm WarningAKQNorthampton39 min
May 31, 7:14 PM EDTSevere Thunderstorm WarningAKQHertford31 min
May 31, 7:22 PM EDTSevere Thunderstorm WarningAKQGates38 min

Nearby

Tornado Warnings in Virginia, 2003Tornado Warnings in North Carolina, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.